Can taking long-term medication cause a vitamin B deficiency?

Yes, taking certain medications can in fact lead to a vitamin B deficiency.

What types of medication can lead to this deficiency?

Here are some types of medication that may lead to a vitamin B deficiency:

Diuretics

Diuretics tend to cause an increased passing of urine. This can thus further increase the loss of vitamin B6 as well as B12 in the urine.

WIN a R 2,000 Woolworths Voucher

Subscribe to our Free Daily All4Women Newsletter to enter

Treating acid reflux disease

‘Long term medication that is used in the treatment of acid reflux disease results in decreased acid secretion, which in turn can decrease vitamin B12 absorption and lead to a deficiency thereof’.

Diabetes medication

Some medication that is used to treat diabetes may interfere with vitamin B12 absorption.

Other medications

Other medications that may deplete vitamin B in the body include hormone replacement therapies, some antibiotics as well as medications that are used to treat epilepsy.

Consult your doctor

Talk to your doctor if you are concerned about a vitamin B (or any other vitamin) deficiency. In addition, always discuss side effects about medication with your doctor, when it is prescribed.

Source: Brochure on Long-term Medication, distributed by MedInformer

While All4Women endeavours to ensure health articles are based on scientific research, health articles should not be considered as a replacement for professional medical advice. Should you have concerns related to this content, it is advised that you discuss them with your personal healthcare provider.